North Carolina, 2014

Flood and Hail in North Carolina, June 13, 2014

June 13, 2014 · NWS MHX · 3 events in 1 county or zone

Scattered thunderstorms developed across eastern North Carolina during the evening of June 13th as an upper level disturbance crossed the region. Some of the storms produced very heavy rain and small hail with flooding observed in parts of Beaufort County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered thunderstorms developed across eastern North Carolina during the evening of June 13th as an upper level disturbance crossed the region. Some of the storms produced very heavy rain and small hail with flooding observed in parts of Beaufort County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 13, 3:41 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 13, 3:41 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
441 PM EDT FRI JUN 13 2014

.SYNOPSIS...
THE BERMUDA HIGH WILL CONTINUE TO SHIFT OFFSHORE THIS EVENING AND
OVERNIGHT. A COLD FRONT WILL MOVE INTO THE CAROLINAS SATURDAY AND
BECOME STATIONARY WHILE WEAKENING THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /TONIGHT/...
AS OF 415 PM FRI...ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS
CONTINUE ACROSS THE AREA THIS EVENING AND SHOULD BECOME MORE
ISOLATED IN NATURE THIS EVENING WITH LOSS OF DAYTIME HEATING. THE
SEA-BREEZE CONTINUES TO MOVE INLAND WITH WEAK CONVECTION FIRING
ALONG/BEHIND THIS FEATURE. SHORTWAVE ALOFT HAS MOVED WELL NE OF
THE AREA ALONG THE TIDEWATER OF VA. THE SURFACE COLD FRONT IS
CURRENTLY LOCATED ALONG THE EASTERN SIDE OF THE APPALACHIAN
MOUNTAINS MOVING EAST TOWARDS THE AREA. THE FRONT WILL MOVE INTO
THE WESTERN ZONES LATE TONIGHT/EARLY SAT MORNING WITH SHOWERS AND
THUNDERSTORMS POSSIBLE ALONG AND AHEAD OF THE FRONT. LOW TEMPS
WILL REMAIN MILD DUE TO MOIST SW FLOW...PRECIP...AND MIXED CLOUDS.
EXPECT UPPER 60S INLAND TO LOWER 70S ALONG THE COAST.

&&

.SHORT TERM /SATURDAY/...
AS OF 430 PM FRI...THE COLD FRONT WILL SLOWLY PROGRESS EASTWARD
THROUGH THE CWA SATURDAY WITH SOME UPPER SUPPORT IN THE FORM OF
CHANNELED VORTICITY ASSOCIATED WITH THE UPPER TROUGH SWINGING
THROUGH THE REGION. THE FRONT SHOULD PUSH OFF THE COAST BY MIDDAY
WITH WINDS SHIFTING NW BEHIND THE FRONT. MAINTAINED CHANCE POPS
THROUGH THE EARLY AFTERNOON...THEN THE SEA- BREEZE MAY DEVELOP
AND PUSH INLAND WITH CHANCE POPS FOR THE SOUTHERN PORTION OF THE
CWA. TEMPS WILL BE IN THE MID/UPPER 80S SAT UNDER PARTLY SUNNY
SKIES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AS OF 300 PM... LATEST MODEL RUNS SUPPORT PREVIOUS FCST TRENDS OF
DRY CONDITIONS FOR LATE SAT NIGHT INTO MONDAY NIGHT. SCT CONVECTIVE
ACTIVITY STILL PSBL SAT EVENING WITH FRONT MOVING THROUGH AND
LINGERING SEA BREEZE INTERACTION...THEN RIDGING SFC AND ALOFT
EXPECTED TO KEEP AREA RAIN-FREE THROUGH MONDAY NIGHT.

RIDGING WILL BEGIN TO WEAKEN TUESDAY WITH RETURN TO BERMUDA
HIGH/INLAND TROF PATTERN FOR REST OF WEEK...WITH CORRESPONDING CLIMO
20/30 POPS DURING PERIOD. GFS INDICATES BACKDOOR FRONT MOVING IN
LATE THU BUT LEANED TO ECMWF AND WPC WITH FRONT APPROACHING
FRIDAY...WITH HIGHER POPS THAT AFTN.

WEAK COOLING BEHIND FRONT WILL RESULT IN SLIGHTLY BELOW NORMAL TEMPS
SAT NIGHT AND SUNDAY...THEN HEAT WILL RETURN REST OF PERIOD WITH
HIGHS INTO LOWER 90S FOR INLAND SECTIONS MOST OF NEXT WEEK.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /THROUGH TONIGHT/...
AS OF 8 AM FRI...VFR CONDITIONS ARE EXPECTED FOR MOST OF THE TAF
PERIOD. MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE TODAY WITH A
MID LEVEL SHORTWAVE PUSHING ACROSS THE REGION AND TRIGGER
SCATTERED SHOWERS AND TSTMS ACROSS TAF SITES. SOME SHOWERS AND
TSTMS MAY BE HVY AT TIMES AND MAY BRING CONDITIONS DOWN TO MVFR
THIS AFTERNOON. OVERALL...SHOWERS AND TSTMS ARE EXPECTED TO
DIMINISH THIS EVENING...HOWEVER A COLD FRONT WILL BE CROSSING THE
AREA LATE TONIGHT INTO EARLY MORNING AND MAY BRING SOME ISOLATED SHOWERS.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 300 PM FRIDAY...SUB-VFR PSBL WITH SCT CONVECTIVE ACTIVITY OVER
SRN SECTIONS SAT EVENING. WEAK HIGH PRESSURE BUILDING IN BEHIND COLD
FRONT WILL PRODUCE VFR CONDITIONS FOR SAT NIGHT THROUGH MONDAY.
DIURNAL SCT SHOWERS/TSTMS WILL BE PSBL AGAIN TUE-WED WITH LOCALIZED
SUB-VFR CONDITIONS.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 435 PM FRI...LATEST SURFACE AND BUOY DATA INDICATE SW WINDS
15-20 KNOTS WITH SEAS 2-4 FT BUT EXPECT WINDS TO DIMINISH THIS
EVENING AS THE BEST GRADIENT SHIFTS FARTHER OFFSHORE...AND SURFACE
WINDS SHIFT WESTERLY BY MORNING. THE COLD FRONT WILL PUSH INTO
NORTHERN WATERS TOWARD THE END OF THE TONIGHT PERIOD WITH WINDS
SHIFTING TO WEST AND NORTHWEST SAT MORNING. WAVEWATCH/SWAN IN
AGREEMENT IN BUILDING SEAS 3-5 FT BY THIS EVENING AND CONTINUING
OVERNIGHT. WINDS SHIFT NE SAT 10-15 KT FOR THE WATERS NORTH OF
CAPE LOOKOUT...AND ENE AROUND 10 KT SOUTH. SEAS DIMINISH ACROSS
THE SOUTHERN WATERS SAT AFTERNOON BUT REMAIN ELEVATED IN NE FLOW
FOR THE NORTHERN WATERS...2-4 FT.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 300 PM FRIDAY...LATEST MODELS IN DECENT AGREEMENT WITH
PREVIOUS FCST DURING PERIOD...BUT DID INCREASE WINDS SLIGHTLY LATE
TUE AND TUE NIGHT AND INDICATING SW 15-20 KT FOR WED. COLD FRONT
STILL ON TRACK TO DROP SOUTH ACROSS THE WATERS LATE SATURDAY AND
SATURDAY NIGHT WITH THE FLOW SHIFTING TO N/NE 10 TO 15 KT. THE
GRADIENT WILL FURTHER RELAX OVER THE NC WATERS SUNDAY AND MONDAY
WITH NE FLOW VEERING TO SE/S BY MONDAY AROUND 10 KT. SEAS 3-4 FT
FRIDAY NIGHT WILL SUBSIDE TO 2-3 FT BY MONDAY. SW WINDS DEVELOP AND
INCREASE TUESDAY TO 10 TO 15 KT AS HIGH PRESSURE SETTLES OFFSHORE
AND A LOW PRESSURE TROF DEVELOPS INLAND...WITH WINDS INCREASING WED
WITH TIGHTER PRES GRAD. SEAS WILL BUILD TO 3-5 FT LATE WED.

&&

.EQUIPMENT...
A TEMPORARY REPAIR HAS BEEN MADE TO THE KMHX RADAR. WE WILL
EVALUATE PERFORMANCE WITH THIS REPAIR IN PLACE OVERNIGHT.
ADDITIONAL WORK WILL NEED TO BE DONE TO MAKE A PERMANENT REPAIR.
GIVEN AN ACTIVE WEATHER DAY EXPECTED FRIDAY WE MAY DELAY TAKING
THE RADAR DOWN UNTIL THE WEEKEND TO WORK ON A MORE PERMANENT FIX.
IF THE RADAR BECOMES UNAVAILABLE...PLEASE USE ADJACENT RADARS IN
WILMINGTON (KTLX)...RALEIGH (KRAX)...AND WAKEFIELD VA (KAKQ).

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...DAG
NEAR TERM...DAG
SHORT TERM...DAG
LONG TERM...BTC/JME
AVIATION...JME/BM
MARINE...JME/DAG
EQUIPMENT...SK/DAG
Hazardous weather outlook, Jun 13, 3:12 AM EST, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
412 AM EDT FRI JUN 13 2014

NCZ029-044>047-079>081-090>095-098-103-104-140815-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
412 AM EDT FRI JUN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
INTO THIS EVENING. THE OVERALL SEVERE THREAT WILL BE
LOW...HOWEVER A FEW STORMS COULD BECOME STRONG PRODUCING FREQUENT
LIGHTNING...STRONG WIND GUSTS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 13, 12:48 PM EST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
148 PM EDT FRI JUN 13 2014

NCZ080-081-092>095-131845-
BEAUFORT-CARTERET-CRAVEN-JONES-MAINLAND HYDE-PAMLICO-
148 PM EDT FRI JUN 13 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...MAINLAND HYDE...
CARTERET...BEAUFORT...CRAVEN AND JONES COUNTIES THROUGH 245 PM EDT...

AT 148 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM RIVERDALE TO SILVER HILL TO CHERRY BRANCH FERRY
TERMINAL...OR ALONG A LINE EXTENDING FROM JAMES CITY TO 12 MILES
NORTHEAST OF JAMES CITY TO 7 MILES NORTHEAST OF HAVELOCK...MOVING
NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3501 7715 3540 7681 3537 7670 3546 7676
      3546 7660 3539 7657 3541 7668 3536 7669
      3532 7649 3545 7657 3546 7635 3534 7635
      3530 7650 3529 7648 3497 7670 3507 7700
      3493 7674 3489 7680
TIME...MOT...LOC 1748Z 238DEG 20KT 3503 7698 3519 7683
          3499 7677

10
Special weather statement, Jun 13, 1:23 PM EST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
223 PM EDT FRI JUN 13 2014

NCZ080-131930-
BEAUFORT-
223 PM EDT FRI JUN 13 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS BEAUFORT COUNTY THROUGH 330
PM EDT...

AT 223 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BUNYAN...OR ABOUT OVER RIVER ROAD...MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WALLA WATTA......
BATH...PINETOWN...TERRA CEIA...YEATESVILLE...PANTEGO......BELHAVEN...
PUNGO.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

&&

LAT...LON 3553 7653 3553 7662 3551 7662 3549 7662
      3544 7684 3548 7698 3548 7699 3544 7696
      3546 7692 3543 7689 3541 7700 3558 7707
      3571 7668
TIME...MOT...LOC 1823Z 251DEG 15KT 3553 7691

31
Special weather statement, Jun 13, 2:32 PM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
332 PM EDT FRI JUN 13 2014

NCZ045-046-080-081-132030-
BEAUFORT-MAINLAND HYDE-TYRRELL-WASHINGTON-
332 PM EDT FRI JUN 13 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS TYRRELL...WASHINGTON...
MAINLAND HYDE AND BEAUFORT COUNTIES THROUGH 430 PM EDT...

AT 332 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PONZER...OR ABOUT 18 MILES NORTHWEST OF SWANQUARTER...MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ALLIGATOR LAKE...
KILKENNY.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3600 7614 3580 7605 3572 7604 3571 7605
      3569 7603 3566 7604 3566 7601 3559 7599
      3548 7657 3552 7659 3551 7649 3553 7648
      3553 7660 3551 7662 3547 7660 3545 7670
      3580 7659 3600 7615
TIME...MOT...LOC 1932Z 238DEG 13KT 3560 7651

29
Special weather statement, Jun 13, 5:00 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
600 PM EDT FRI JUN 13 2014

NCZ029-044-080-132245-
BEAUFORT-MARTIN-PITT-
600 PM EDT FRI JUN 13 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS MARTIN...BEAUFORT AND PITT
COUNTIES THROUGH 645 PM EDT...

AT 600 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WINTERVILLE...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BELLS FORK......DOWDY
FICKLEN STADIUM...SIMPSON......BELGRADE...GRIMESLAND......PACTOLUS.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3588 7714 3565 7684 3548 7680 3546 7693
      3548 7698 3547 7697 3545 7697 3539 7738
      3559 7752
TIME...MOT...LOC 2200Z 237DEG 11KT 3552 7735

29
Special weather statement, Jun 13, 5:45 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
645 PM EDT FRI JUN 13 2014

NCZ029-044-045-080-081-132345-
BEAUFORT-MAINLAND HYDE-MARTIN-PITT-WASHINGTON-
645 PM EDT FRI JUN 13 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS WASHINGTON...MAINLAND
HYDE...MARTIN...BEAUFORT AND PITT COUNTIES THROUGH 745 PM EDT...

AT 644 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WASHINGTON...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RIVER ROAD...OLD
FORD...BUNYAN...SLATESTONE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3581 7688 3585 7684 3589 7683 3587 7676
      3589 7673 3581 7656 3554 7651 3553 7660
      3552 7662 3545 7688 3548 7698 3544 7696
      3545 7692 3539 7713 3561 7735 3587 7704
      3587 7699 3590 7692
TIME...MOT...LOC 2244Z 237DEG 12KT 3556 7706

29

The radar

The Morehead City radar (KMHX), 82 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail, 1 flood. Local standard time, as filed.

Funnel Cloud, Beaufort

When
June 13, 6:05 PM EST
Where
Beaufort County, 1.82 mi SSW of Bunyan
Reported by
911 Call Center
Coordinates
35.505, -76.992

Beaufort County 911 reported a funnel cloud near River Road just southeast of Washington.

Hail, Beaufort

When
June 13, 6:12 PM EST
Where
Beaufort County, 0.69 mi S of Washington Arpt
Measured
0.75 in hail
Reported by
Social Media
Coordinates
35.560, -77.050

Dime sized hail reported near River Road in Washington.

Flood, Beaufort

When
June 13, 9:45 PM EST to 11:45 PM EST
Where
Beaufort County, 0.69 mi S of Washington Arpt to 1.32 mi NNE of Chocowinity
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.560, -77.050

Persistent showers and thunderstorms led to rainfall amounts over 3 inches across central Beaufort County. Emergency Manager reported several roads in the city of Washington were flooded and impassable.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537355, 526734, 526733.